Virginia, 2005

Winter Weather in Virginia, March 17, 2005

March 17, 2005 · NWS AKQ · 6 events in 6 counties and zones

5 inches of snow, mainly on grassy areas and trees, fell across portions of south central Virginia. The snow produced a few slick roadways.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

One half inch to 1.5 inches of snow, mainly on grassy areas and trees, fell across portions of south central Virginia. The snow produced a few slick roadways. The highest snow amounts were reported in Lawrenceville in Brunswick county 1.5", and South Hill in Mecklenburg county 1.5".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 17, 4:30 AM EST, 30 minutes earlier.

Area forecast discussion, Mar 17, 4:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EST THU MAR 17 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
YET ANOTHER WET DAY ON TAP...AT LEAST FOR THIS MRNG FOR MOST OF THE
CWA. DIFFERENCE BETWN TODAY AND YSDY IS THAT LOW LVL MSTR IS PRESENT
AS SEEN IN OBS SHOWING SMALL TEMP/DEW PT DEPRESSIONS. LATEST SFC
ANALYSIS SHOWS SFC LOW OFF THE COAST OF SC...W/ MSAS PRES FALLS
INDICATING A ENE TRACK FARTHER OUT TO SEA LATER TODAY. SOME BANDING
OF PRECIP SEEN ON RADAR AND IN COLDER CLD TOPS IN IR SATL MAINLY
FROM AVC TO MFV LINE. MOST OBS ARE RAIN...BUT IN HEAVIER PRECIP
BANDS ACRS SCNTRL VA/NCNTRL NC SITES SUCH AS RZZ/DAN/AVC ARE MAINLY
SNOW W/ COLUMN COOLING TEMPS INTO 32 TO 34 F RANGE. WORDED ZONES AS
RAIN W/ PERIODS OF SNOW TO ACCOUNT FOR RAIN CHANGING TO SNOW DURING
HEAVIER BURSTS. THINK TEMPS WILL STAY UP A BIT TOO MUCH FOR
ACCUMULATIONS ON ROADS (EXPECTING LGT SLUSHY ACCUMS ON GRASSY SFC
FOR INLAND SRN VA). FRONTOGENESIS AND FORCING ALONG W/ MSTR THRU THE
OPTIMAL SNOW CRYSTAL GROWTH TEMPS OF -10 C WILL SHIFT NEWD THRU SE
VA THIS MRNG AND OFFSHORE AFTER 18Z. HAVE ONLY CHC/SCHC POPS FOR
THIS AFTN. TEMPS TODAY WILL AGAIN BE WELL BELOW NRML ESP ACRS SRN
ZONES WHERE LKLY/CAT POPS. TONIGHT LINGERED CHC POPS IN SE VA/NE NC
THIS EVENG...THEN EXPECT DEEPER DRYING TO TAKE PLACE AS HIGH PRES
BLDS SWD. FRI TEMPS LOOK TO REBOUND NICELY (TO AROUND NRML) UNDER
MARCH SUN...UPR 50S/NEAR 60 FOR HIGHS IN MUCH OF INLAND VA/NE
NC...COOLER ONSHORE FLOW ALONG CST. ON SAT...GOOD WAA/LOW LVL SELY
JET DEVELOPS WHICH WILL INCREASE CLOUDS/MSTR BY AFTN. ADDED CHC POPS
NW 1/2 CWA/SCHC SE...FOR SAT AFTN/SAT NGT.

&&

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...MADE NO CHANGES. FRONTAL
PASSAGE ON SUN SO LEFT IN CHC POPS...TEMPS STAY NR NRML IN ZONAL
FLOW. RIDGING THEN LOOKS TO BUILD EWD LATE MON/TUE...BUT W/ THIS
POTL EXISTS FOR UPR CONFLUENCE BUILDING SFC HIGH SWD AND SETTING UP
POSBL WEDGE LATE TUE/WED...SO HAVE CHC POPS WED.

&&

.AVIATION...MNLY MVFR CIGS/VSBYS INVOF PCPN THIS MORN WITH VFR CONDS
OUTSIDE PCPN AREAS. THIS SHUD CONT TO BE THE TREND THROUGHOUT THE
MUCH OF THE DAY. MAY ALSO HAVE TEMPO IFR CONDS IN ANY PTCHY
-DZ/HEAVIER FOG.
&&

.MARINE...SCA CONDS WILL CONT ACRS SOUTHERN HALF MARINE AREA TODAY
AND INTO THIS EVE. WINDS/WAVES/SEAS GRADUALLY DECREASING TNGT AS
CSTL LOW PUSHES FARTHER OFF SE COAST.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ATLC CSTL WTRS CHINCOTEAGUE TO
CURRITUCK BCH LGT...FOR CURRITUCK SND AND FOR CHES BAY S OF NEW PT
COMFORT.

&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...CULLEN
Hazardous weather outlook, Mar 16, 5:30 AM EST, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST WED MAR 16 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST WED MAR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A MIX OF RAIN AND WET SNOW IS EXPECTED TODAY. OVERALL...LITTLE OR NO
SNOW ACCUMULATION IS EXPECTED. HOWEVER...A FEW AREAS ACROSS INLAND
SOUTH CENTRAL AND SOUTHEAST VIRGINIA MAY SEE LIGHT ACCUMULATIONS ON
GRASSY SURFACES DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Brunswick

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Brunswick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Winter Weather, Greensville / Emporia

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Greensville / Emporia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Winter Weather, Lunenburg

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Lunenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Weather, Mecklenburg

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Mecklenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Winter Weather, Southampton / Franklin

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Southampton / Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
March 17, 5:00 AM EST to 8:00 AM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444935, 5444936, 5444937, 5444938, 5444939, 5444940.